Aika Doheny, a woman from Kilkenny, Southeast Ireland who was studying for a master’s in biomedical science at the University of Galway, died at St James Hospital in Dublin on October 20 from complications of anaphylaxis.
She has been visiting relatives in Tokyo where she consumed a soy-based coffee drink and suffered an immediate reaction.
She immediately administered her epinephrine auto-injector to counteract the effects of the anaphylaxis, a severe life-threatening reaction to a food, drug, insect venom, or environmental substance. She was then rushed to a nearby hospital and admitted to their intensive care unit.
Doctors were able to stabilize her condition, and they subsequently made the decision to send her home via medical transport.
Her condition worsened upon arrival in Ireland and doctors there were unable to resuscitate her.
Many of her friends and relatives gave eulogies at her funeral mass held at St John’s Church in Kilkenny.
Her younger brother Cian Takuya said:
From the moment I was born and brought into this world, I’ve only known it to be a world with Aika. In the afterlife, I’m certain Aika is there for there is no one more deserving of eternal happiness. She is headstrong and hardworking.
Aika often said I was like a miniature version of her, and I hope she was right as I want to be just as kind, caring, and clever as she was. Aika wasn’t just my sister, she was my best friend and role model and I’m going to miss her forever.
Her brother Paul Makoto said:
Aika was a very kind person and was a very good sister, she took care of everybody, and she loved everyone. Whenever we were in trouble, she was always there for us, myself and Takuya were very lucky to have a kind and loving sister,’ he said.
We want to thank all the doctors and nurses in both Tokyo and St James’s Hospital and all the repatriation team that made it possible to bring Aika home. Thank you to all her friends and family for the messages of support.
We send our deepest sympathies and condolences to Aika’s family and friends. The food allergy community mourns the loss of yet another life lost to anaphylaxis and wishes solace for the Doheny family in the days to come. Her loss is a loss to us all.
Although epinephrine did not save Aika, it is the only drug known that can halt and reverse the progression of anaphylaxis which can be deadly if left untreated.
We do not know whether she had a second auto-injector on hand and if so, whether she administered it, or whether a second dose would have made a difference, but we do urge all who have been prescribed epinephrine to always take two epinephrine auto-injectors with them everywhere, every time and to administer the drug at the first sign of anaphylaxis.
The second dose is important in case the first is insufficient to halt the progression of symptoms which can sometimes be the case.